South Dakota, 2013

Tornado and Flash Flood in South Dakota, August 30, 2013

August 30, 2013 · NWS UNR · 18 events in 3 counties and zones

A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City. The storm also spawned a very brief tornado over prairie land east of Hermosa. Runoff from the slow moving thunderstorm caused street flooding in Rapid City and Rapid Creek to quickly rise into the greenway through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 10:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 30, 10:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT FRI AUG 30 2013

.UPDATE...
ISSUED AT 1000 AM MDT FRI AUG 30 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW
ACROSS THE BLACK HILLS AREA. UPPER LEVEL ANALYSIS SHOWS HIGH
PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE
SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO
EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN
PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF
THE PACIFIC NW COAST. SKIES ARE MAINLY SUNNY ACROSS THE AREA RIGHT
NOW...WITH SOME MID CLOUDS OVER SOUTHWESTERN SD. A FEW LIGHT
SHOWERS HAVE BEEN NOTED WITH THE CLOUDINESS THIS MORNING...BUT
ARE GENERALLY DISSIPATING AT THIS POINT. TEMPS ARE IN THE MID 70S
TO MID 80S THIS HOUR WITH SOUTH-SOUTHEAST WINDS TO THE EAST OF THE
TROF...SOUTH TO SOUTHWEST OVER NORTHEASTERN WY. DEWPOINTS ARE IN
THE LOW TO MID 50S TO THE WEST OF THE TROF...UPPER 50S TO MID 60S
TO THE EAST.

THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO
THE EAST LATER TODAY. THIS TROF...ALONG WITH WEAK UPPER LEVEL
SUPPORT...WILL LIKELY BE THE MAIN TRIGGERS FOR ANY THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. DEVELOPMENT IS POSSIBLE BY EARLY
AFTERNOON OVER THE BLACK HILLS AREA AS ATMOSPHERE CONTINUES TO
DESTABILIZE. THE BEST INSTABILITY IS PROGGED TO BE EAST OF THE
TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2000 J/KG
ARE PROGGED. LOW LEVEL SHEAR STILL LOOKS RELATIVELY WEAK...BUT
MOST FAVORABLE FOR STRONGER STORMS FROM THE BLACK HILLS NORTHWARD
INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT THIS
AFTERNOON WILL ERODE THE CAP OVER A GOOD PORTION OF THE AREA.
THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND TO THE EAST OF
THE TROF ACROSS MUCH OF WESTERN SD. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS
AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH IN COVERAGE AND
INTENSITY BY THE OVERNIGHT.

HAVE UPDATED FORECAST TO RAISE POPS A BIT ACROSS THE BLACK HILLS
AND PORTIONS OF WESTERN SD THIS AFTERNOON AND EVENING...BUT
ACTIVITY SHOULD STILL BE ISOLATED TO WIDELY SCATTERED IN GENERAL.
ALSO MADE SOME MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPS FOR
TODAY. HIGHS STILL LOOK TO BE IN THE 90S ACROSS THE PLAINS...WITH
MID TO UPPER 80S OVER THE BLACK HILLS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 300 AM MDT FRI AUG 30 2013

WATER VAPOR IMAGERY SHOWS UPPER RIDGING OVER THE CENTRAL TO NORTHERN
PLAINS...AND INTO CENTRAL CANADA. AN UPPER LOW IS MOVING ONSHORE THE
CANADIAN PACIFIC COAST. THE MAIN AXIS OF THE RIDGE IS STRETCHING
ACROSS THE NORTHERN HIGH PLAINS...WITH A SERIES OF WAVES PUSHING
THROUGH THE WEST/SOUTHWEST FLOW WEST OF THE CWA. AT THIS TIME ONE OF
THOSE WAVES IS CROSSING THE CWA BRINGING ISOLATED ELEVATED SHOWERS
OVER EASTERN WYOMING...BUT MUCH OF THE PRECIP IS EVAPORATING BEFORE
HITTING THE GROUND. SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE FROM
MINNESOTA TO WESTERN SOUTH DAKOTA/NEBRASKA...AND A STRENGTHENING
CANADIAN SURFACE LOW NORTH OF MONTANA.

UPPER FLOW WILL GENERALLY BE ZONAL TODAY AS THE BROAD UPPER RIDGE
AXIS BEGINS FLATTENING IN RESPONSE TO THE APPROACHING PACIFIC LOW. A
SERIES OF SUBTLE WAVES ACROSS THE GREAT BASIN WILL PUSH THEIR WAY TO
THE CWA BY LATE THIS AFTERNOON INTO THE EVENING. HIGH PRESSURE OVER
THE AREA WILL SLIDE EASTWARD THIS MORNING SETTING UP RETURN FLOW
ACROSS WESTERN SOUTH DAKOTA. LOOKS TO BE ANOTHER WARM DAY ACROSS
THE AREA...BUT FORECAST 700/850 MB TEMPS SUGGEST NOT AS HOT AS THE
LAST FEW DAYS. STILL EXPECTING HIGHS IN THE MID TO UPPER 90S
ACROSS CENTRAL SD. INCREASING THETA E WILL RESULT IN BETTER
INSTABILITY TODAY...WITH SBCAPE OF 1500 J/KG AND AN ERODING CAP IN
THE AFTERNOON. SHEAR WILL BE LACKING TODAY...BUT WILL BE
INCREASING THIS EVENING AS A LOW LEVEL JET SETS UP. BY THIS TIME
THE BULK OF ACTIVITY WILL BE WANING SO WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW STORMS COULD STILL BECOME SEVERE
TOWARD EVENING.

THE UPPER LOW WILL PUSH EASTWARD SATURDAY SKIMMING THE CONUS BORDER
OF MONTANA AND NORTH DAKOTA. SURFACE LOW PRESSURE WILL SLIDE
EASTWARD INTO ONTARIO...WITH A COLD FRONT CROSSING THE AREA THROUGH
THE DAY. COOLER AND DRIER AIR FILTERING INTO NORTHEAST WYOMING AND
FAR WESTERN SD WILL END ANY CHANCE FOR STORMS SATURDAY. BUT HEATING
AHEAD OF THE FRONT OVER CENTRAL SD WILL LEAVE SMALL CHANCES FOR
STORMS SATURDAY AFTERNOON. THERE ARE STILL DIFFERENCES IN THE TIMING
OF THIS FRONT...WHICH MAKES MAX TEMPS TRICKIER...AND ALSO THE
POTENTIAL LOCATION OF STORM DEVELOPMENT. WILL LEAVE SLIGHT CHANCE
POPS IN ACROSS CENTRAL SD...AND KEEP THE CWA DRY SATURDAY EVENING AS
BOTH THE GFS/NAM SHOW THE FROPA CLEARING THE AREA BY OR SHORTLY
AFTER 00Z. NORTHWEST WINDS BEHIND THE FRONT WILL BE BREEZY AT 15 TO
25 MPH WITH HIGHER GUSTS. CLEARING SKIES...CALMING WINDS...AND TEMPS
DROPPING INTO THE 50S TO LOWER 60S ARE EXPECTED SATURDAY NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 300 AM MDT FRI AUG 30 2013

AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA
SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD
OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK RESULTING IN MAINLY
DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO
HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY
EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING
ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON
ISSUED AT 1124 AM MDT FRI AUG 30 2013

VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TSRA WILL DEVELOP
THIS AFTERNOON/EVENING. SOME THUNDERSTORMS MAY BE STRONG WITH HAIL
AND ERRATIC WINDS. A COLD FRONT WILL WILL CROSS THE AREA ON
SATURDAY FOLLOWED BY GUSTY NORTHWEST WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...13
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Aug 30, 8:18 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
918 AM MDT FRI AUG 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
918 AM MDT (1018 AM CDT) FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 30, 11:45 AM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI AUG 30 2013

SDZ024-026-028-031-072-073-301915-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
1245 PM MDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 115 PM
MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIEDMONT...OR 11 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH AFB...
  BOX ELDER...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 40 AND
67...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4433 10303 4408 10304 4411 10348 4432 10346
TIME...MOT...LOC 1845Z 268DEG 22KT 4423 10331

RICHARDS

The radar

The Rapid City radar (KUDX), 42 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Meade

When
August 30, 12:00 PM MST
Where
Meade County, 2.88 mi SE of Piedmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.198, -103.352

Hail, Meade

When
August 30, 12:30 PM MST to 1:00 PM MST
Where
Meade County, 1.88 mi N of Black Hawk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.177, -103.314

Hail, Pennington

When
August 30, 12:40 PM MST to 12:50 PM MST
Where
Pennington County, 1.38 mi N of Johnson Siding
Measured
4.25 in hail
Property damage
$500,000
Reported by
Public
Coordinates
44.100, -103.431

Softball size hail caused extensive property damage to buildings and vehicles along Norris Peak Road.

Hail, Meade

When
August 30, 12:42 PM MST
Where
Meade County, Black Hawk
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.150, -103.310

Hail, Pennington

When
August 30, 12:45 PM MST to 1:00 PM MST
Where
Pennington County, 7.2 mi W of Rapid City
Measured
2.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.080, -103.365

Hail damaged a vehicle and shingles on the house.

Hail, Pennington

When
August 30, 12:55 PM MST to 1:40 PM MST
Where
Pennington County, 0.68 mi SE of Rapid City
Measured
1.75 in hail
Property damage
$10 million
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

Hail to the size of golf balls fell at the Rapid City National Weather Service office and across much of east Rapid City.

Hail, Pennington

When
August 30, 1:00 PM MST to 1:10 PM MST
Where
Pennington County, 3.61 mi W of Rapid City to 1.9 mi W of Rapid City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.086, -103.292

Hail, Pennington

When
August 30, 1:00 PM MST to 1:05 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.065, -103.400

Hail, Pennington

When
August 30, 1:01 PM MST to 1:05 PM MST
Where
Pennington County, 2.28 mi SW of Rapid City to 4.28 mi SW of Rapid City
Measured
1.75 in hail
Property damage
$10 million
Reported by
NWS Employee
Coordinates
44.060, -103.256

Hail caused extensive damage to homes and vehicles on the west side of Rapid City.

Hail, Pennington

When
August 30, 1:30 PM MST to 1:40 PM MST
Where
Pennington County, 1.7 mi SE of Rapid City to 2.87 mi SSE of Rapid City
Measured
2.25 in hail
Property damage
$12 million
Reported by
NWS Employee
Coordinates
44.062, -103.197

Flash Flood, Pennington

When
August 30, 1:30 PM MST to 3:00 PM MST
Where
Pennington County, 4.52 mi W of Rapid City to 2.13 mi SW of Rapid City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.090, -103.310

Runoff from over an inch of rain in less than an hour caused street flooding in Rapid City with water levels reaching the top of the curbs on streets from West Boulevard to Mountain View Road. Several intersections were flooded, including West Main Street at Soo San Drive and West Boulevard at Saint Joseph Street.

Thunderstorm Wind, Pennington

When
August 30, 1:33 PM MST
Where
Pennington County, 4.68 mi SSW of Rapid City
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
44.015, -103.248

Hail, Pennington

When
August 30, 1:45 PM MST
Where
Pennington County, 2.1 mi WSW of (Rap)rapid City Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.040, -103.090

Hail, Pennington

When
August 30, 2:10 PM MST
Where
Pennington County, 5.69 mi WSW of Caputa
Measured
1 in hail
Reported by
Public
Coordinates
43.964, -103.083

Thunderstorm Wind, Custer

When
August 30, 2:35 PM MST
Where
Custer County, 2.1 mi SSE of Hermosa
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.811, -103.179

Wind gusts were estimated at 60 mph.

Hail, Custer

When
August 30, 2:35 PM MST
Where
Custer County, 1.79 mi E of Folsom
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
43.821, -102.834

Tornado, Custer

When
August 30, 2:44 PM MST
Where
Custer County, 4.94 mi WSW of Folsom
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
43.790, -102.960

A small tornado briefly touched down in a pasture east of Hermosa.

Hail, Custer

When
August 30, 2:45 PM MST to 3:05 PM MST
Where
Custer County, 3.73 mi ESE of Folsom to 9.11 mi S of Folsom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.796, -102.803

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472182, 472206, 472202, 472204, 472209, 472216, 472212, 476084, 472214, 472218, 474176, 472222, 472223, 472224, 472229, 472230, 476085, 472232.